Missouri, 2001

High Wind in Missouri, February 25, 2001

February 25, 2001 · NWS SGF · 14 events in 14 counties and zones

A powerful late winter storm intensified as it moved across the central United States. The increased pressure gradient allowed winds to increase rapidly in a short period of time.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A powerful late winter storm intensified as it moved across the central United States. The increased pressure gradient allowed winds to increase rapidly in a short period of time. Winds were sustained around 50 mph across portions of central and south central Missouri between midnight and 4 am. Numerous trees and power lines were blown down from the western Lake of the Ozarks, southeast across south central Missouri. The hardest hit area was near Belle, in the northeastern part of Maries county, where four barns were destroyed, plus damage occurred to numerous homes, and a storage building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 24, 8:38 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Feb 24, 8:38 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 PM CST SAT FEB 24 2001

UPDATED ZONES MAINLY TO CLEAR OUT THE PCPN AND TSRA.  NO
WATCHES/WARNINGS IN AFFECT ACROSS CWA.  WILL GO WITH PARTLY CLOUDY
AND WORD BREEZY SW WINDS.  KEPT MENTION OF SHRA IN ERN ZONES TIL
MIDNIGHT...THEN PARTLY CLOUDY.

ALSO ARRANGED ZONES TO ACCOUNT FOR CLEARING DUE TO DRY SLOT MOVING
INTO CWA.

.SGF...NONE.

SS

In the hours before

Special weather statement, Feb 24, 6:28 PM CST, 5 hours 32 minutes before
MOZ070-071-083-098-106-250100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 PM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED THE SEVERE
THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MISSOURI.

COUNTIES CLEARED FROM THE WATCH INCLUDE DENT...OREGON...PHELPS...
PULASKI...AND SHANNON.

THE LINE OF SEVERE THUNDERSTORMS THAT PRODUCED WIDESPREAD WIND
DAMAGE ACROSS PORTIONS OF SOUTHERN MISSOURI THIS AFTERNOON...HAS
PUSHED EAST OF THE AREA. SCATTERED SHOWERS WILL AFFECT
CENTRAL AND SOUTH CENTRAL MISSOURI THROUGH 9 PM...HOWEVER NO
ADDITIONAL SEVERE WEATHER IS EXPECTED.

BOOKBINDER
Local storm report, Feb 24, 11:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CST SAT FEB 24 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    SCAMMON                   KS   FLOOD
02/23/01   CHEROKEE                       HIGHWAY 102 AND K7
                                          REPORTED CLOSED DUE TO
                                          HIGH WATER.  CLEM ROAD
                                          EAST OF 69 HIGHWAY ALSO
                                          REPORTED FLOODED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIALS.

1100 PM    PITTSBURG                 KS   FLOOD
02/23/01   CRAWFORD                       STREETS FLOODED IN
                                          PITTSBURG.  1.10 INCHES
                                          OF RAIN REPORTED WITH
                                          THE FLOODED ROADS BY
                                          COOP OBSERVER.

0700 AM    5 SE RESCUE               MO   FLOOD
02/24/01   LAWRENCE                       HIGHWAY 97 CLOSED DUE
                                          TO FLOODING NEAR SPRING
                                          RIVER.

1242 PM    ANDERSON                  MO   FLOOD
02/24/01   MCDONALD                       FLOODING REPORTED ALONG
                                          INDIAN CREEK AND THE
                                          ELK RIVER.

1249 PM    ANDERSON                  MO   FLOOD
02/24/01   MCDONALD                       FLOODING CONTINUED
                                          ALONG INDIAN CREEK AND
                                          ELK RIVER.
                                          CONTINUATION OF 1242 PM
                                          REPORT.

0100 PM    NOEL                      MO   WIND DAMAGE
02/24/01   MCDONALD                       TREES UPROOTED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0104 PM    NEOSHO                    MO   FLOOD
02/24/01   NEWTON                         FLOODING IN NEOSHO AND
                                          SWEETWATER.  H AND HH
                                          EAST OF NEOSHO FLOODED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0108 PM    NEOSHO                    MO   WIND DAMAGE
02/24/01   NEWTON                         TREES BLOWN DOWN IN
                                          NEOSHO.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0120 PM    GRANBY                    MO   WIND DAMAGE
02/24/01   NEWTON                         ROOF BLOWN OFF SHED.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0125 PM    (UMN)MONETT               MO   59 MPH TSTM GUST
02/24/01   BARRY

0125 PM    5 N (UMN)MONETT           MO   60 MPH TSTM GUST
02/24/01   LAWRENCE

0133 PM    CASSVILLE                 MO   FLOOD
02/24/01   BARRY                          MCDOWELL BRIDGE IN SE
                                          BARRY COUNTY FLOODED.

0143 PM    VERONA                    MO   65 MPH TSTM GUST
02/24/01   LAWRENCE                       REPORTED BY PUBLIC.

0150 PM    BOULDER CITY              MO   WIND DAMAGE
02/24/01   NEWTON                         TREES UPROOTED.  MINOR
                                          STRUCTURAL DAMAGE.

0200 PM    5 S FAIR GROVE            MO   WIND DAMAGE
02/24/01   GREENE                         TREE DOWN NEAR FARM
                                          ROAD 219 AND 60.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0220 PM    SPRINGFIELD               MO   FLOOD
02/24/01   GREENE                         STREET FLOODING IN THE
                                          CITY OF SPRINGFIELD.

0255 PM    TANEYVILLE                MO   .75 INCH HAIL
02/24/01   TANEY                          REPORTED BY PUBLIC.

0305 PM    CRANE                     MO   FLOOD
02/24/01   STONE                          SHILO ROAD COVERED WITH
                                          WATER JUST EAST OF
                                          HIGHWAY 13.

0319 PM    DOGWOOD                   MO   WIND DAMAGE
02/24/01   DOUGLAS                        TREES UPROOTED AND
                                          MINOR STRUCTURAL
                                          DAMAGE. REPORTED BY
                                          STORM SPOTTER.

0330 PM    5 E SEYMOUR               MO   TORNADO
02/24/01   WEBSTER                        TORNADO SIGHTED BY
                                          EYEWITNESS PER COUNTY
                                          EMERGENCY MANAGEMENT.
                                          ROOF TORN OFF A HOME
                                          AND SEVERAL BARNS AND
                                          OUTBUILDINGS DAMAGED
                                          ALONG HIGHWAY 60 NEAR
                                          THE WEBSTER AND WRIGHT
                                          COUNTY BORDER. NWS TO
                                          CONDUCT STORM SURVEY.

0340 PM    CEDAR GAP                 MO   TORNADO
02/24/01   WRIGHT                         OUTBUILDINGS DAMAGED
                                          ALONG HIGHWAY
                                          60...PROBABLE
                                          CONTINUATION OF
                                          TORNADIC DAMAGE PATH
                                          FROM 5E OF SEYMOUR.
                                          REPORTED BY PUBLIC.

0405 PM    GENTRYVILLE               MO   WIND DAMAGE
02/24/01   DOUGLAS                        800 YARD SWATH OF TREE
                                          DAMAGE REPORTED BY LAW
                                          ENFORCEMENT.

0431 PM    ALBA                      MO   FLOOD
02/24/01   JASPER                         SPRING RIVER BRIDGE
                                          NEAR ALBA REPORTED
                                          FLOODED.  37 HWY NORTH
                                          OF REED FLOODED.

0435 PM    OZARK                     MO   FLOOD
02/24/01   CHRISTIAN                      TRACKER
                                          ROAD...RIVERDALE ROAD
                                          IN OZARK FLOODED.  ALSO
                                          U HIGHWAY FLOODED.

0435 PM    SPRINGFIELD               MO   FLOOD
02/24/01   GREENE                         FLOODED ROADS CONTINUED
                                          IN SPRINGFIELD.  SCENIC
                                          AND GOLDEN NEAR WALNUT
                                          LAWN.  ALSO...CC HWY
                                          BETWEEN 13 AND H FLOODED.

0435 PM    YUKON                     MO   WIND DAMAGE
02/24/01   TEXAS                          TREES AND POWER LINES
                                          REPORTED DOWN NEAR
                                          YUKON BY STORM CHASERS.

0439 PM    5 SE RESCUE               MO   FLOOD
02/24/01   LAWRENCE                       NUMEROUS CREEKS
                                          FLOODED.  20/90
                                          INTERSECTION CLOSED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0443 PM    3 SW BOSTON               MO   FLOOD
02/24/01   BARTON                         HWY 126 WEST OF US71
                                          FLOODED.

0500 PM    MOUNTAIN VIEW             MO   WIND DAMAGE
02/24/01   HOWELL                         TREE DAMAGE REPORTED.

0500 PM    THORNFIELD                MO   FLOOD
02/24/01   OZARK                          ROUTE 95 ON BRYANT
                                          RIVER CLOSED.  ALSO T
                                          HIGHWAY CLOSED DUE TO
                                          FLOODING.

0509 PM    SCAMMON                   KS   FLOOD
02/24/01   CHEROKEE                       CLEM ROAD STILL FLOODED
                                          3 MI.  EAST OF 69 HWY.

0530 PM    GENTRYVILLE               MO   FLOOD
02/24/01   DOUGLAS                        NUMEROUS STREAMS AND
                                          CREEKS
                                          FLOODED...RESULTING IN
                                          ROAD CLOSURES.

0600 PM    WEST PLAINS               MO   FLOOD
02/24/01   HOWELL                         ALL LOW WATER CROSSINGS
                                          AND NUMEROUS ROADS
                                          CLOSED DUE TO FLOODING.
                                          TIME ESTIMATED.

0600 PM    HOUSTON                   MO   FLOOD
02/24/01   TEXAS                          WALNUT STREET IN
                                          HOUSTON CLOSED.  OTHER
                                          LOW WATER CROSSINGS
                                          FLOODED ACROSS THE
                                          COUNTY.  REPORTED BY
                                          LAW ENFORCEMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Benton

When
February 25, 12:00 AM CST to 4:00 AM CST
Where
Benton forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

High Wind, Morgan

When
February 25, 12:00 AM CST to 4:00 AM CST
Where
Morgan forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.424, -92.886 (the zone’s center; the record gives no point)

High Wind, Miller

When
February 25, 12:00 AM CST to 4:00 AM CST
Where
Miller forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.215, -92.428 (the zone’s center; the record gives no point)

High Wind, Camden

When
February 25, 12:00 AM CST to 4:00 AM CST
Where
Camden forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

High Wind, Pulaski

When
February 25, 12:00 AM CST to 4:00 AM CST
Where
Pulaski forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.825, -92.208 (the zone’s center; the record gives no point)

High Wind, Phelps

When
February 25, 12:00 AM CST to 4:00 AM CST
Where
Phelps forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.877, -91.792 (the zone’s center; the record gives no point)

High Wind, Maries

When
February 25, 12:00 AM CST to 4:00 AM CST
Where
Maries forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

High Wind, Dent

When
February 25, 12:00 AM CST to 4:00 AM CST
Where
Dent forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.607, -91.508 (the zone’s center; the record gives no point)

High Wind, Hickory

When
February 25, 12:00 AM CST to 4:00 AM CST
Where
Hickory forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.941, -93.321 (the zone’s center; the record gives no point)

High Wind, Dallas

When
February 25, 12:00 AM CST to 4:00 AM CST
Where
Dallas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

High Wind, Laclede

When
February 25, 12:00 AM CST to 4:00 AM CST
Where
Laclede forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

High Wind, St. Clair

When
February 25, 12:00 AM CST to 4:00 AM CST
Where
St. Clair forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.037, -93.776 (the zone’s center; the record gives no point)

High Wind, Ozark

When
February 25, 12:00 AM CST to 4:00 AM CST
Where
Ozark forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

High Wind, Shannon

When
February 25, 12:00 AM CST to 4:00 AM CST
Where
Shannon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234718, 5234719, 5234720, 5234721, 5234722, 5234723, 5234724, 5234725, 5234726, 5234727, 5234728, 5234729, 5234730, 5234731.